Nebraska, 2009Winter Storm in Nebraska, February 13, 2009
February 13, 2009 · NWS OAX · 8 events in 8 counties and zones
Low pressure tracked from the Oklahoma panhandle into the Ohio Valley from February 13th through the 14th. This system brought heavy snow to around a 50 mile wide swath across eastern Nebraska and western Iowa generally along and north of Interstate 80 in eastern Nebraska and along and south of the interstate in western Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Oklahoma panhandle into the Ohio Valley from February 13th through the 14th. This system brought heavy snow to around a 50 mile wide swath across eastern Nebraska and western Iowa generally along and north of Interstate 80 in eastern Nebraska and along and south of the interstate in western Iowa. The heaviest snow stretched from Columbus and David City Nebraska east through Omaha and then to Underwood and Oakland Iowa. On the southern end the snowfall tapered down to several inches from southeast Nebraska into far southwest Iowa. Meanwhile, the snow ended rather abruptly on the northern end with little or no snow measured along and north of a line from Norfolk Nebraska to Little Sioux Iowa. Heavier snow totals in Nebraska included 7.5 inches in David City and 6 to 8 inches across much of the Omaha metro area including 6.8 inches at the NWS office near Valley and 5.5 inches at Omaha Eppley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 13, 2:48 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Feb 13, 2:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 AM CST FRI FEB 13 2009
.DISCUSSION...
DECIDED TO LEAVE THE COUNTIES AS THEY WERE ORIGINALLY ISSUED IN THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY. WILL ADJUST THE
END TIME A BIT BASED ON LATEST THINKING. IN GENERAL...THE 00Z MODELS
HAVE COME WITH WITH LOWER QPF. OF THE 00Z MODELS...THE GFS WAS THE
WETTEST...AND APPEARS TO HAVE INITIALIZED TOO WET AT 850 MB IN THE
SRN PLAINS. 00Z NAM MAY HAVE BEEN A BIT TOO DRY. MIXING RATIOS WOULD
GENERALLY SUPPORT SNOWFALL OF 4-6 INCHES...BUT THERE IS POTENTIAL
FOR AMOUNTS OF OVER 6 INCHES DUE TO CONVECTION. MID LEVEL NEGATIVE
EPV AND STRONG FRONTOGENESIS SUGGEST AT LEAST ISOLATED THUNDER IS
POSSIBLE...AND WITH POTENTIAL ENHANCEMENT DUE TO BANDING...DID NOT
DROP AMOUNTS TOO MUCH FROM PREVIOUS FORECAST. 00Z COBB DATA FROM
THE NAM INDICATED POTENTIAL SNOW AMOUNTS OF 5.3 FOR OMA AND 5.2 FOR
LNK. 00Z GFS COBB DATA INDICATED 10.5 FOR OMA AND AROUND 7 FOR LNK.
MOST MODELS HAVE BEEN SHOWING THE HEAVIEST SNOW RIGHT ALONG I80.
THE 06Z RUC SHOWED THIS A LITTLE FARTHER NORTH...IN THE 12Z TO 18Z
TIMEFRAME. THOUGHT ABOUT TRIMMING NRN END OF WARNING...BUT WITH
RUC SHOWING HEAVIEST QPF FARTHER NORTH...DID NOT MAKE ANY CHANGES.
ALSO THOUGHT ABOUT UPGRADING FAR SRN ZONES FROM AN ADVISORY TO A
WARNING BASED ON STRONGER WINDS THERE. BUT DAY SHIFT CAN MODIFY IF
NEEDED.
LATEST SATELLITE LOOP SHOWED THE SYSTEM CENTERED OVER CO AT 0830Z
WITH A NICE DEFORMATION ZONE TAKING SHAPE ACROSS NE. SOME HEAVY
SNOW NOTED IN THE KOGA METAR AT 0810Z.
PREVIOUS SHIFT DID AN EXCELLENT JOB OF GOING OVER THE POSITIVES AND
NEGATIVES. BRIEFLY PUT A SUMMARY OF SOME OF THOSE THINGS BELOW.
POSITIVES FOR HEAVY SNOW...
DECENT UPPER LEVEL DIVERGENCE...BUT NOT CLEARLY IN THE RIGHT
ENTRANCE REGION OF A JETSTREAK.
MODELS HAVE BEEN ADVERTISING STRONG MID LEVEL FRONTOGENESIS WITH
THIS SYSTEM...ALONG WITH NEGATIVE EPV...AND EVEN THETA E DECREASING
WITH HEIGHT.
THERE HAS BEEN VERY GOOD MODEL AND RUN TO RUN CONSISTENCY...ALTHOUGH
LATEST QPF IS A LITTLE LOWER.
NEGATIVES FOR HEAVY SNOW...
SYSTEM IS FORECAST TO MOVE THROUGH AS AN OPEN WAVE AT 500 MB.
THE SYSTEM WILL BE MOVING FAIRLY FAST.
GULF MOISTURE IS LIMITED.
SOIL TEMPERATURES ARE JUST SLIGHTLY ABOVE FREEZING.
MOST OF THE SNOW WILL BE FALLING DURING THE DAYLIGHT HOURS. THIS
TIME OF YEAR SOME SOLAR ENERGY WILL MAKE IT THROUGH THE CLOUDS.
SYSTEM SHOULD MOVE OUT OF THE NWRN COUNTIES LATE IN THE AFTERNOON
AND OUT OF SERN COUNTIES THIS EVENING.
DID NOT MAKE MANY CHANGES TO THE FORECAST BEYOND SATURDAY...OTHER
THAN SOME MINOR BLENDING.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 14/12Z.
A SHORTWAVE TROF OVR WY/CO...STILL AN OPEN WAVE...FORECAST TO MOVE
ACROSS NEBRASKA TODAY. ALTHOUGH MOISTURE IS LIMITED...THE SYSTEM
MAKES EFFICIENT USE OF IT WITH STRONG UVV/FRONTOGENESIS/Q-VECTOR
FORCING AND THETA-E ADVECTION. NEGATIVE EPV/STEEP LAPSE RATES STILL
SUPPORT SLANTWISE/UPRIGHT CONVECTIVE SNOWS ALONG OR SOUTH OF THE SRN
TAF SITES...THUS INCREASED SNOWFALL RATES/REDUCED VSBYS IN THE HEAVY
SNOW.
FORECAST STILL ON TRACK FOR DETERIORATING CONDITIONS THIS MORNING
WITH MVFR CONDITIONS FIRST AT KOFK BTWN 12-15Z THEN KLNK...KOMA DUE
TO CIGS AND VSBYS IN LIGHT SNOW. IFR/LIFR CIGS AND VSBYS THIS
AFTERNOON AT KLNK/KOMA DUE TO THE SNOW...HEAVY AT TIMES. NORTHEAST
WINDS AT KOFK SHOULD INCREASE TO 10 TO 15KTS AND 10 TO 20KTS WITH
HIGHER GUSTS AT KLNK AND KOMA.
SYSTEM MOVES OUT QUICKLY THIS EVENING WITH VFR CIGS BTWN
00-03Z...HOWEVER...THERE MAY BE SOME LINGERING MVFR VSBYS WITH ANY
LINGERING LIGHT SNOW.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR NEZ045-052-053-067-068.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR NEZ090>093.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR NEZ030>034-042>044-050-051-065-066-078.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR NEZ015>018-088-089.
IA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR IAZ055-056-069-079-080-090-091.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR IAZ043.
&&
DISCUSSION...MILLER
AVIATION...ZAPOTOCNYHazardous weather outlook, Feb 13, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST FRI FEB 13 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CST FRI FEB 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOULD OCCUR OVER MUCH OF THE AREA TODAY...AND COULD BE HEAVY
AT TIMES. TOTAL SNOW ACCUMULATIONS SHOULD BE FROM 5 TO 8 INCHES...
MAINLY IN THE AREA SOUTH OF A LINE FROM ABOUT ALBION TO NORFOLK TO
ONAWA IOWA...AND NORTH OF A LINE FROM AROUND WILBER TO NEBRASKA
CITY.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF NORTHEAST
NEBRASKA AND FOR THE SOUTHERN TIER OF COUNTIES IN SOUTHEAST
NEBRASKA...WHERE SNOWFALL AMOUNTS ARE EXPECTED TO BE AVERAGE LESS
THAN 6 INCHES.
THE STORM SYSTEM CAUSING THE SNOW WILL MOVE QUICKLY THROUGH THE
PLAINS TODAY. BURSTS OF HEAVY SNOW...WITH RATES OF 1 TO 2 INCHES
PER HOUR ARE POSSIBLE. A FEW RUMBLES OF THUNDER COULD ACCOMPANY
THE HEAVY BURSTS OF SNOW. CONDITIONS THIS AFTERNOON AND EARLY
EVENING MAY BE PARTICULARLY TREACHEROUS...WITH THE SNOW FALLING
AND GUSTY NORTH WINDS OF 15 TO 25 MPH CREATING SOME BLOWING AND
DRIFTING OF THE SNOW.
LISTEN FOR UPDATED FORECASTS AND STATEMENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS WILL BE APPRECIATED.
MILLER
Winter Storm, Platte
- When
- February 13, 7:00 AM CST to 2:30 PM CST
- Where
- Platte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Heavy snow fell over the southern half of Platte county, with around 6 inches reported by the coop observer in Columbus.
Winter Storm, Colfax
- When
- February 13, 7:00 AM CST to 2:30 PM CST
- Where
- Colfax forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Heavy snow fell over much of Colfax county with around 6 inches reported by the coop observer in Schuyler.
Winter Storm, Butler
- When
- February 13, 8:00 AM CST to 3:30 PM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Heavy snow was reported across much of Butler county with 7.5 inches reported by the cooperative observer in David City.
Winter Storm, Dodge
- When
- February 13, 8:30 AM CST to 3:30 PM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Heavy snow fell over about the southern 2/3rds of Dodge county with just trace amounts recorded across the far northern sections of the county. The cooperative observer in Fremont measured around 6.5 inches of snow from the storm with just a trace reported by a coop observer in Uehling.
Winter Storm, Saunders
- When
- February 13, 8:30 AM CST to 4:30 PM CST
- Where
- Saunders forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Based on reports received from adjacent counties, and satelitte pictures taken of the snow cover a day later, it was estimated that 6 to 7 inches of snow fell from this storm over much of Saunders county.
Winter Storm, Washington
- When
- February 13, 9:00 AM CST to 5:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Heavy snow fell over most of Washington county. The cooperative observer in Ft. Calhoun reported 7 inches from the storm.
Winter Storm, Douglas
- When
- February 13, 9:00 AM CST to 5:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Heavy snow fell over all of Douglas county with 6.8 inches measured at the NWS office near Valley and 5.5 inches at Omaha Eppley. Other reports of 6 to 8 inches were received from various sources throughout the county.
Winter Storm, Sarpy
- When
- February 13, 9:00 AM CST to 5:00 PM CST
- Where
- Sarpy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Heavy snow fell over all of Sarpy county with 7 inches reported by cooperative observers in Gretna and Bellevue and 6.5 inches by the coop observer in Papillion.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, February 13 to 14, 20091 death · 9 injured · 7 events
- Flood in Mississippi, February 13, 2009$40,000 · 1 event
- Winter Storm in Nebraska, February 13, 200921 events
- Heavy Snow in Iowa, February 13, 200914 events
- Winter Storm and Winter Weather in Colorado, February 13 to 15, 20098 events
- Heavy Snow in Nebraska, February 13, 20095 events
- Flooding in Illinois, February 13 to 24, 20095 events
- Winter Storm and Winter Weather in Colorado, February 13, 20094 events
- Winter Weather in Utah, February 13 to 14, 20092 events
- Winter Weather in California, February 13 to 14, 20092 events
- Winter Weather in Illinois, February 13 to 14, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147571, 147572, 147578, 147573, 147577, 147574, 147575, 147576.